Florida, 2022

Flooding and Heavy Rain in Florida, August 26, 2022

August 26, 2022 · NWS JAX · 4 events in 2 counties and zones

An inverted trough of low pressure over the area interacted with the sea breezes over a moist airmass in light flow. 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An inverted trough of low pressure over the area interacted with the sea breezes over a moist airmass in light flow. Aloft, broad troughing over the lower Mississippi Valley and ridging over the Bahamas continued west-southwesterly flow maintaining the anomalously moist airmass over the area, with PWATs near 2.2 inches. Scattered to numerous showers and storms developed along the Atlantic sea breeze as it slowly shifted inland in the afternoon. Storms backbuilded and remained stationary over portions of Flagler county causing street flooding. The Gulf and Atlantic sea breezes merged along the I-75 corridor in the evening causing heavy downpours and street flooding in Columbia county. About 3 to 4 inches of rain fell within 90 minutes. Slow-moving storms also brought 3.50 inches to the Okefenokee swamp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 26, 11:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 26, 11:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1225 PM EDT Fri Aug 26 2022

...HEAVY DOWNPOURS AND LOCALIZED FLOODING POSSIBLE LATE THIS
AFTERNOON ALONG THE U.S. HIGHWAY 301 CORRIDOR...

.UPDATE...
Issued at 1235 PM EDT Fri Aug 26 2022

Early afternoon surface analysis depicts a weakening frontal
boundary that remains stalled over southeast GA, with weak low
pressure (1014 millibars) situated further west along this
boundary over Louisiana. Meanwhile, a surface trough was
positioned downstream of this boundary from the eastern Gulf of
Mexico, across the Interstate 4 corridor and eastward to the
northwestern Bahamas. Aloft...ridging was in place over the FL
peninsula, with broad troughing remaining in place over the
eastern half of the nation. This weather pattern was creating
west-southwesterly flow aloft above 750 millibars (around 8,500
feet) per the morning sounding at Jacksonville, and this flow
continues to transport deep tropical moisture into our area, with
latest RAP/LAPs analyses indicating PWAT values generally in the
1.9 - 2.1 inch range region-wide. An outflow boundary from morning
convection over the offshore Atlantic waters has helped to ignite
scattered low-topped convection along our coast late this
morning, with light showers or sprinkles again traversing areas
near the Altamaha / Ocmulgee River basins in southeast GA. A
thicker cirrostratus shield for locations north of Waycross was
keeping temperatures in these areas closer to 80 as of 16Z, while
temperatures were rising through the mid and upper 80s elsewhere.
Muggy conditions continue area-wide, with dewpoints mostly in the
mid to upper 70s.

Slow moving convection will continue to deepen and increase in
coverage all along the I-95 corridor early this afternoon, with
the primary threat from convection today being heavy downpours and
localized flooding. Short-term, high resolution guidance indicates
that scattered convection will also develop along the inland
moving Gulf coast sea breeze by the mid to late afternoon hours
over the Suwannee Valley and north central FL. Mesoscale outflows
from this convection will then converge between the I-75 and
U.S.-301 corridors, where a few storms may pulse and become
strong, with stronger activity capable of producing downburst
winds of 40-50 mph and frequent lightning. Rainfall amounts of 1-3
inches with locally higher totals will be possible for locations
west of the I-95 corridor through early this evening, with urban
locations such as Lake City, Gainesville, Palatka and Ocala having
a higher risk for flooding by late afternoon. Conditions are
currently not quite as saturated across southeast GA, but the
presence of the weakening frontal boundary could enhance storms in
a corridor from Homerville to Waycross to Jesup, with some risk
for urban flooding if storms train and backbuild over these more
populated locations. Activity may again drift back towards the
I-95 corridor as it weakens towards sunset. Highs this afternoon
will generally climb to the upper 80s to around 90 before
convective coverage and cloud cover increase.

Convection should weaken but may linger along the I-95 corridor
into the mid-evening hours tonight before dissipating before
midnight. Low stratus clouds and locally dense fog could develop
towards sunrise at locations that receive heavier downpours this
afternoon. Lows will mostly fall to the low and mid 70s, with a
few upper 70s possible at coastal locations.

West-southwesterly flow aloft will begin to weaken on Saturday,
and the persistent frontal boundary across our area will also
dissipate. However, a weak shortwave will traverse the FL
panhandle and Big Bend region, which should again result in
scattered to numerous afternoon thunderstorms, with activity again
developing towards the noon hour at coastal locations along the
inland moving Atlantic sea breeze boundary. A sea breeze collision
may occur closer to the I-75 corridor by late afternoon, where
localized flooding may become a concern into the early evening
hours, with activity decreasing in coverage by the mid to late
afternoon along I-95. Highs will generally climb to the upper 80s
along the I-95 corridor, with values elsewhere climbing to the
lower 90s before convection and cloud cover increase during the
mid to late afternoon hours.

&&

.MARINE...
Issued at 1235 PM EDT Fri Aug 26 2022

A weak frontal boundary will dissipate over the Georgia waters
tonight. Meanwhile, the axis of Atlantic high pressure will
remain situated across the Florida peninsula through Saturday,
with a loose pressure pattern prevailing over our local waters
through the weekend. Showers and thunderstorms over the coastal
waters will generally weaken before sunset, with overnight
activity possible through the weekend as weak onshore flow
pattern develops. Atlantic high pressure will then build westward
towards the southeastern states late this weekend and early next
week, which will maintain overnight and early morning development
of showers and thunderstorms across our local waters. Seas of 2
to 3 feet will prevail both near shore and offshore during the
next several days.

&&

.FIRE WEATHER...
Issued at 1235 PM EDT Aug 26 2022

Light and variable surface and transport winds will shift to
easterly this afternoon, with only a gradual increase in speeds
resulting in marginally low daytime dispersion values at most
locations. Showers and thunderstorms will increase in coverage and
intensity along the inland moving Gulf and Atlantic coast sea
breezes this afternoon, with widespread coverage anticipated for
locations along the U.S. Highway 301 corridor during the late
afternoon and early evening hours. Slow moving thunderstorms will
be capable of producing heavy downpours, with a few stronger
storms creating frequent lightning strikes and briefly gusty
winds. Light and variable surface and transport winds are again
expected on Saturday outside of thunderstorm activity, resulting
in another day of marginally low daytime dispersion values at most
locations. Widespread mainly afternoon and evening showers and
thunderstorms are expected to continue this weekend and into next
week.

&&

.HYDROLOGY...
Issued at 1235 PM EDT Fri Aug 26 2022

Additional 1-3 inch rainfall totals are possible this afternoon,
especially for locations west of the I-95 corridor. Locally
higher totals will be possible for locations between the I-75 and
U.S. Highway 301 corridor late this afternoon and early this
evening, and the Weather Prediction Center has included our
entire area within a marginal risk for excessive rainfall amounts
through the weekend. Localized flooding remains a distinct
hazard, especially if downpours train or backbuild over urban or
normally flood prone locations. Inland locations such as Lake
City, Gainesville, Ocala, Palatka, Waycross and Jesup appear to be
at the greatest risk for urban flooding this afternoon and
evening and again on Saturday afternoon and evening.

&&

.AVIATION...
(12Z TAFS)
Issued at 820 AM EDT Fri Aug 26 2022

Periods of MVFR ceilings will be possible at the regional
terminals through around 16Z. Showers and thunderstorms are
developing just offshore of SSI, and this activity may approach
the terminal after 14Z. Otherwise, VFR conditions will prevail
through around 17Z. Showers and thunderstorms will develop near
the JAX, CRG, and SGJ terminals towards 17Z, with activity
possibly continuing around the SSI terminal as well. Thunderstorms
along this inland moving Atlantic sea breeze boundary are then
expected to approach the VQQ terminal after 19Z. Thunderstorms
will also develop along the inland-moving Gulf coast sea breeze,
and this activity will approach the GNV terminal after 20Z. We
have included TEMPO groups at each terminal for briefly gusty
winds and MVFR visibilities during heavier downpours, with the
coastal terminals being impacted between 17Z-21Z and the inland
terminals generally in the 19Z-02Z time frame. Brief periods of
IFR visibilities will be possible within heavier thunderstorm
activity through around sunset. VFR conditions should then prevail
at the regional terminals by 03Z, with periods of MVFR
visibilities then expected at VQQ after 06Z. North-northeasterly
surface winds sustained at 5 knots or less will become easterly by
17Z, with speeds increasing to 5-10 knots at the inland terminals
and around 10 knots at the coastal terminals. South-southwesterly
surface winds around 5 knots are then expected at the coastal
terminals overnight, with inland winds subsiding below 5 knots by
03Z.

&&

.NEAR TERM...
(Today & Tonight)
Issued at 304 AM EDT Fri Aug 26 2022

A wet, stormy weather pattern will continue across the area today
as an inverted trough of low pressure lingers over the area and
interacts with the sea breezes over a very moist airmass (PWATs
2-2.3 inches, 90th percentile ranges). After a muggy, humid
morning and inland fog, showers and isolated thunderstorms will
develop near the Atlantic and Gulf coasts as the sea breezes
develop midday. Additional showers and storms are expected to
develop near the meandering surface trough axis across NE Florida
by early afternoon. Through the afternoon, numerous to widespread
showers and thunderstorms will converge across inland NE FL, then
additional showers and storms will begin to pop across SE GA mid
to late afternoon and continue into the evening as the surface
frontal boundary drifts slightly northward. Storms will tend to
drift back toward the Atlantic coast into the early evening under
weak SW steering flow, with the airmass stabilizing through
midnight as precip tappers off in coverage and intensity as it
drifts offshore.

The main convective hazards will continue to be wet downburst
wind potential (gusts 40-50 mph in the stronger cells) as well as
locally heavy, potentially flooding rainfall. Hourly rates of 2-3
inches will be likely in the stronger cells, with locally higher
amounts nearing 3-4 inches in some areas. Latest 7-day percent-
of-normal rainfall values are 200-400% across NE FL between
Highways 301 and I-75. With another round of locally heavy
rainfall today, the flood threat will continue to increase as
grounds further saturate. Later shifts may need to consider Flash
Flood Watches for some portions of NE FL.

Temperatures will trend near to below normal highs with increased
storminess and range in the upper 80s to near 90, with muggy lows
in the low/mid 70s. Areas of inland fog are expected this morning
and again Saturday morning, with visibility below 1 mile at
times.

&&

.SHORT TERM...
(Saturday & Sunday)
Issued at 304 AM EDT Fri Aug 26 2022

Wet weekend ahead. A frontal boundary dissipates over NE FL
Saturday morning as upper ridging begins to build into the region.
Generally weak flow will allow for a more typical summertime
pattern of diurnally driven showers and thunderstorms along the
sea breezes as they shift inland. Lingering deep moisture (PWATs >
2 in.) and light steering flow will result in slow moving numerous
to widespread showers and thunderstorms producing locally heavy
rainfall each day. A marginal risk of excessive rainfall is in
place over the area for this weekend. Localized flooding will be
the main hazard especially if downpours train or backbuild over
urban or normally flood prone locations. Flash Flood Watches may
be needed mainly for inland NE FL due to recent heavy rainfall and
saturated ground conditions. Rivers have also begun to increase
with points along the Santa Fe and St. Mary's forecasted to rise
into action stage by next week. Will be monitoring for flash
flooding and river flooding potential. Temperatures will be around
normal with highs in the upper 80s to low 90s and lows in the low
to mid 70s.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 304 AM EDT Fri Aug 26 2022

Wet pattern continues. Light south-southeasterly flow prevails
early next week with upper ridging to the north and the western
flank of the Atlantic surface ridge extending into the FL
peninsula. However, southerly flow becomes more well-defined as an
upper trough digs into the NE US and pushes a cold front into SE
US mid-week. The sea breezes will develop and push inland each day
continuing numerous to widespread showers and storms mainly in the
afternoon into evening. Deep moist air mass remains in place next
week with PWATs at 2+ inches continuing the potential for heavy
downpours and flooding. This heavy rainfall threat will be highest
across inland NE FL where recent heavy rains will lead to a daily
urban/low lying area flood threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  90  72 /  60  50  50  40
SSI  88  76  88  76 /  70  50  50  40
JAX  91  73  89  73 /  80  60  60  40
SGJ  88  74  89  75 /  70  60  50  50
GNV  91  72  90  72 /  80  60  70  50
OCF  91  73  91  72 /  70  50  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 26, 12:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
107 PM EDT Fri Aug 26 2022

FLZ033-125-133-325-261800-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
107 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern St.
Johns and southeastern Duval Counties through 200 PM EDT...

At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or near Fruit Cove, moving east at 5 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fruit Cove, Durbin, Palm Valley, Nocatee and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3004 8162 3022 8158 3022 8138 3004 8140
TIME...MOT...LOC 1707Z 289DEG 6KT 3013 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Flood, Flagler

When
August 26, 1:00 PM EST to 2:30 PM EST
Where
Flagler County, 2.13 mi NE of Daytona North to 1.48 mi NE of Daytona North
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.472, -81.376

Minor street flooding was reported near county road 302 and county road 305.

Flood, Flagler

When
August 26, 2:00 PM EST to 2:30 PM EST
Where
Flagler County, 1.39 mi WSW of Palm Coast Parkway to 1.21 mi N of Pine Lakes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.550, -81.230

Minor street flooding was reported on Belle terre parkway around palm coast. A spotter in the area reported 2.5 inches since 1130 am EDT.

Flood, Columbia

When
August 26, 5:00 PM EST to 7:55 PM EST
Where
Columbia County, 1.83 mi SW of Lake City to 1.98 mi SSW of Lake City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.160, -82.650

Roadway flooding was reported along SR 47 near Marvin Burnett Rd. The road has not been closed. Nearby observation sites measure about 3 -3.5 inches of rain.

Heavy Rain, Columbia

When
August 26, 6:00 PM EST to 7:30 PM EST
Where
Columbia County, 2.16 mi SSE of Watertown
Reported by
Mesonet
Coordinates
30.150, -82.590

Personal Weather site KFLLAKEC58 measured rainfall to about 3.7 inches. The rain estimated to begin around 7 pm EDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047670, 1047667, 1047691, 1047674.